Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Ideal membership in polynomial rings over the integers


Author: Matthias Aschenbrenner
Translated by:
Journal: J. Amer. Math. Soc. 17 (2004), 407-441
MSC (2000): Primary 13P10; Secondary 11C08
Published electronically: January 15, 2004
MathSciNet review: 2051617
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present a new approach to the ideal membership problem for polynomial rings over the integers: given polynomials $f_0,f_1,\dots,f_n\in\mathbb Z[X]$, where $X=(X_1,\dots,X_N)$ is an $N$-tuple of indeterminates, are there $g_1,\dots,g_n\in\mathbb Z[X]$ such that $f_0=g_1f_1+\cdots+g_nf_n$? We show that the degree of the polynomials $g_1,\dots,g_n$ can be bounded by $(2d)^{2^{O(N\log(N+1))}}(h+1)$ where $d$ is the maximum total degree and $h$ the maximum height of the coefficients of $f_0,\dots,f_n$. Some related questions, primarily concerning linear equations in $R[X]$, where $R$is the ring of integers of a number field, are also treated.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 13P10, 11C08

Retrieve articles in all journals with MSC (2000): 13P10, 11C08


Additional Information

Matthias Aschenbrenner
Affiliation: Mathematical Sciences Research Institute, 17 Gauss Way, Berkeley, California 94720; Department of Mathematics, University of California at Berkeley, Evans Hall, Berkeley, California 94720
Address at time of publication: Department of Mathematics, Statistics, and Computer Science, University of Illinois at Chicago, 851 S. Morgan St. (M/C 249), Chicago, Illinois 60607
Email: maschenb@math.uic.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-04-00451-5
PII: S 0894-0347(04)00451-5
Keywords: Ideal membership over the integers, bounds, restricted power series
Received by editor(s): May 2, 2003
Published electronically: January 15, 2004
Additional Notes: Partially supported by the Mathematical Sciences Research Institute
Article copyright: © Copyright 2004 American Mathematical Society